MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION (VERSION 4.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION (VERSION 4.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Intracranial Hemorrhage (1891)
Date of Event 09/23/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since an external ventricular drain (evd) was placed in a different location in the brain than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): - even though the flow of cerebrospinal fluid (csf) was achieved by the end of the surgery, the shunt was not placed in the intended position and there was a possibility that the patient would need a revision surgery to place a permanent shunt.- a minor intracranial hemorrhage occurred due to the deviating shunt placement and a repeat ct scan was needed to confirm that it was not enlarging.- there was no other harm or negative effect to the patient, also not due to the prolonged anesthesia of 90 to 120 minutes.- there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviated shunt placement, performed with the aid of navigation, that shifted laterally from its intended position by ca.3 mm is: the re-use of disposable reflective (non-brainlab) marker spheres at this surgery, specifically on the softouch used to acquire points on the current patient anatomy for registration to the navigation.Post-surgery examination of the softouch and (unsterile) pointer revealed a deviation, displayed on the navigation, between the instrument tip and verification point on the patient reference array when testing the re-used marker spheres.This deviation was not present when new marker spheres were used.The re-use of disposable instruments can negatively affect navigation accuracy.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough verification of the registration accuracy (i.E.During verification step), nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for the placement of an external ventricular drain (evd) into the right ventricle, ca.5.5 cm deep in the brain, has been performed with the aid of the brainlab navigation software cranial navigation 4.1.From an intra-operative ct scan the surgeon discovered that the shunt was placed ca.3 mm lateral to its intended position.According to the surgeon (treating clinician): - even though the flow of cerebrospinal fluid (csf) was achieved by the end of the surgery, the shunt was not placed in the intended position and there was a possibility that the patient would need a revision surgery to place a permanent shunt.- a minor intracranial hemorrhage occurred due to the deviating shunt placement and a repeat ct scan was needed to confirm that it was not enlarging.- there was no other harm or negative effect to the patient, also not due to the prolonged anesthesia of 90 to 120 minutes.- there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization was not prolonged either.

Brand Name
CRANIAL NAVIGATION (VERSION 4.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20505676
Report Number8043933-2024-00064
Device Sequence Number8258273
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26674B
Device Lot NumberSW V. 4.1.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2024
Initial Report FDA Received Date10/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown